Risk factors for seizures and antiepileptic drug-associated adverse effects in high-grade glioma patients: A multicentre, retrospective study in Hong Kong

Abstract

Aim: The aim of this present study was to determine the frequency, as well as risk factors, for seizures and antiepileptic drug (AED)-associated adverse effects among high-grade glioma (HGG) patients. Patients and Methods: A multicentre, retrospective study of adult Chinese Hong Kong patients from three neurosurgical centres diagnosed with supratentorial HGG between 1 January 2001 and 31 December 2010 was performed. Results: A total of 198 patients, with a mean age of 55 years (range: 18–88) and a mean follow up of 15 months, was recruited. Most suffered from glioblastoma multiforme (GBM) (63 per cent) followed by anaplastic astrocytoma (25 per cent). Median overall survival for patients with GBM was 8 months, and 11 months for those with grade III gliomas. Prophylactic AED was prescribed in 165 patients (83 per cent), and 64 per cent of patients were continued until end of life or last follow up. A total of 112 patients (57 per cent) experienced seizures at a mean duration of 8 months postoperatively (range: 1 day–75 months). Independent predictors for seizures were a diagnosis of GBM [adjusted odds ratio (OR): 2.33, 95 per cent confidence interval (CI): 1.21–4.52] and adjuvant radiotherapy (adjusted OR: 2.97, 95 per cent CI: 1.49–6.62). One-fifth of patients (21 per cent) experienced AED adverse effects, with idiosyncratic cutaneous reactions and hepatotoxicity most frequently observed. An independent predictor for adverse effects was exposure to aromatic AED, such as phenytoin, carbamazepine and phenobarbital (adjusted OR: 3.32, 95 per cent CI: 1.32–8.40). Conclusions: Antiepileptic drug prescription for primary seizure prophylaxis is both pervasive and prolonged for HGG patients. Seizures occur frequently, but most were delayed and none were life threatening. Judicious prescription of AED is required, especially when a significant proportion of patients experience adverse effects. Patients with a diagnosis of GBM and exposure to radiotherapy are at risk. We suggest, contrary to present practice, that primary seizure prophylaxis be given only during the perioperative period and resumed when they occur. We also recommend avoidance of aromatic AED due to their association with idiosyncratic adverse effects.

Extracted Key Phrases

4 Figures and Tables

Cite this paper

@inproceedings{Woo2015RiskFF, title={Risk factors for seizures and antiepileptic drug-associated adverse effects in high-grade glioma patients: A multicentre, retrospective study in Hong Kong}, author={Peter Y M Woo and Danny Chan and Kwong-Yau Chan and Wai-Kei Wong and Y M Po and John Ching-Kong Kwok and Wai Sang Poon}, year={2015} }